Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 132, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 4, 2003, 11:54 PM CDT for Benton County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 11:54 PM CDT (04:54 UTC)
- Expired
- May 5, 2003, 12:30 AM CDT
- In force
- 36 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Benton County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 530 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 050454 SVRBNA TNC005-050530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1154 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN TENNESSEE * UNTIL 1230 AM CDT * AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF BIG SANDY...MOVING EAST AT 40 MPH. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF SEVERE THUNDERSTORMS APPROACH YOUR AREA...GO TO A SAFE PLACE. ESPECIALLY IF YOU LIVE IN A MOBILE HOME. && LAT...LON 3639 8816 3587 8823 3586 8798 3640 8794 $$ ROSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:15 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 4, 9:15 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 915 PM CDT SUN MAY 4 2003 SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED IN MIDDLE TENNESSEE OVERNIGHT AND INTO MONDAY MORNING, AS ATMOSPHERE DESTABILIZES AND 0-3 KM STORM RELATIVE HELICITIES APPROACH OBSCENE VALUES OF 600 M2/S2 TO 700 M2/S2. SPC HAS ALREADY EXTENDED THE MODERATE RISK AREA FOR TONIGHT INTO WESTERN MIDDLE TENNESSEE, REACHING RIGHT UP TO THE DAVIDSON OCUNTY LINE. A SLIGHT RISK COVERS THE REMAINDER OF OUR FORECAST AREA OVERNIGHT. TORNADO WATCH NUMBER 239, FOR NORTHWESTERN MIDDLE TENNESSEE, IS IN EFFECT UNTIL 100 AM. A NUMBER OF THUNDERSTORMS TO OUR WEST HAVE SHOWN SIGNIFICANT SIGNS OF ROTATION, AND FORECASTERS AT MEMPHIS WFO HAVE BEEN SLINGING TORNADO WARNINGS FOR THE LAST SEVERAL HOURS. NIGHTTIME TORNADOES ARE A SERIOUS PROBLEM IN TENNESSEE, PARTLY DUE TO THE DARKNESS AND PARTLY DUE TO THE LIMITED VIEWING DISTANCE ALONG THE HORIZON. YOU ARE ADVISED TO REMAIN TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION THROUGH THE NIGHT AND INTO MONDAY MORNING, AS THE SEVERE WEATHER DEVELOPS IN MIDDLE TENNESSEE. IF POSSIBLE, LEAVE A NOAA WEATHER RADIO IN ALERT MODE ON THE BEDSTAND WHILE YOU SLEEP SO YOU WILL HEAR ANY WARNINGS AS SOON AS THEY ARE ISSUED. .BNA...NONE. 19
Hazardous weather outlook, May 4, 7:25 PM CDT, 4 hours 29 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-051030- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 725 PM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL PUSH NORTHEASTWARD ACROSS MIDDLE TENNESSEE THIS EVENING, ALLOWING MORE HUMID AIR TO SEEP INTO THE MID STATE. THIS WILL FURTHER DESTABILIZE THE ENVIRONMENT, PROVIDING RIPE CONDITIONS FOR THUNDERSTORMS TO DEVELOP. AMPLE LOW LEVEL WIND SHEAR SHIFTS THE PRIMARY DANGER TOWARD DAMAGING WINDS AND EVEN ISOLATED TORNADOES. IN ADDITION, THE STORM PREDICTION CENTER HAS PLACED ALL OF MIDDLE TENNESSEE UNDER A SLIGHT RISK FOR SEVERE WEATHER TONIGHT, WITH A MODERATE RISK COVERING THE WEST TENNESSEE UP TO THE TENNESSEE RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SERIES OF DISTURBANCE MOVING OUT OF THE PLAINS WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA MONDAY THROUGH THURSDAY. THERE IS A SMALL CHANCE OF SEVERE WEATHER EACH OF THESE DAYS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME NECESSARY DURING THE OVERNIGHT HOURS. ROSE
In the hours before
Special weather statement, May 4, 9:25 PM CDT, 2 hours 29 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-050830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 925 PM CDT SUN MAY 4 2003 A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED IN MIDDLE TENNESSEE LATE TONIGHT AND MONDAY MORNING. ISOLATED TORNADOES ARE EXPECTED...ALONG WITH DAMAGING STRAIGHT LINE WINDS AND HAIL. THE BIGGEST THREAT AREA THROUGH 400 AM CDT WILL BE IN AREAS WEST OF INTERSTATE 65...INCLUDING CLARKSVILLE...DICKSON... WAVERLY...LINDEN...CENTERVILLE...LAWRENCEBURG...AND WAYNESBORO. NIGHTTIME TORNADOES ARE A SERIOUS PROBLEM IN TENNESSEE...PARTLY DUE TO THE DARKNESS AND PARTLY DUE TO THE LIMITED VIEWING DISTANCE ALONG THE HORIZON. IN ADDITION...TENNESSEE TORNADOES ARE OFTEN WRAPPED IN RAIN...MAKING THEM VERY DIFFICULT TO SEE. YOU ARE ADVISED TO REMAIN TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION THROUGH THE NIGHT AND INTO MONDAY MORNING, AS THE SEVERE WEATHER DEVELOPS IN MIDDLE TENNESSEE. IF POSSIBLE, LEAVE A NOAA WEATHER RADIO...IN ALERT MODE...ON THE BED STAND WHILE YOU SLEEP SO YOU WILL HEAR ANY WARNINGS AS SOON AS THEY ARE ISSUED. 19
Local storm report, May 4, 11:19 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1119 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM 10W DOVER TN TORNADO
05/04/03 STEWART TRAINED SPOTTER REPORTED
TORNADO REPORTED ON THE
GROUND NEAR PARIS LANDING
10 W DOVER
JLMLocal storm report, May 4, 11:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1146 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM 8E DOVER TN TORNADO
05/04/03 STEWART LAW ENFORCEMENT REPORTED
TORNADO REPORTED ON THE
GROUND 8 MILES EAST OF
DOVER NEAR INDIAN MOUND.
JLMThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:33 PM CDT | Tornado Warning | OHX | Stewart | 42 min |
| May 4, 10:59 PM CDT | Tornado Warning | OHX | Stewart | 31 min |
| May 4, 11:15 PM CDT | Tornado Warning | OHX | Montgomery | 60 min |
| May 4, 11:29 PM CDT | Tornado Warning | OHX | Stewart | 16 min |
| May 4, 11:47 PM CDT | Tornado Warning | OHX | Stewart | 43 min |
| May 5, 12:12 AM CDT | Tornado Warning | OHX | Montgomery | 63 min |
| May 5, 12:16 AM CDT | Tornado Warning | OHX | Perry | 44 min |
| May 5, 12:20 AM CDT | Tornado Warning | OHX | Benton, Humphreys | 25 min |
| May 5, 12:22 AM CDT | Tornado Warning | OHX | Perry | 38 min |
| May 5, 12:41 AM CDT | Tornado Warning | OHX | Hickman, Perry | 39 min |
| May 5, 12:44 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston | 46 min |
| May 5, 12:49 AM CDT | Tornado Warning | OHX | Robertson | 56 min |
| May 5, 12:55 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham | 20 min |
| May 5, 1:04 AM CDT | Severe Thunderstorm Warning | OHX | Maury, Williamson | 41 min |
| May 5, 1:11 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 34 min |
| May 5, 1:20 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham | 20 min |
| May 5, 1:21 AM CDT | Tornado Warning | OHX | Hickman, Maury, Williamson | 24 min |
| May 5, 1:25 AM CDT | Tornado Warning | OHX | Sumner | 35 min |
| May 5, 1:42 AM CDT | Tornado Warning | OHX | Davidson | 28 min |
| May 5, 1:44 AM CDT | Tornado Warning | OHX | Maury, Williamson | 31 min |
| May 5, 1:52 AM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 28 min |
| May 5, 1:59 AM CDT | Tornado Warning | OHX | Rutherford, Williamson | 46 min |
| May 5, 2:02 AM CDT | Tornado Warning | OHX | Sumner, Wilson | 28 min |
| May 5, 2:05 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman | 35 min |
| May 5, 2:20 AM CDT | Tornado Warning | OHX | Cannon, Rutherford | 40 min |
| May 5, 2:21 AM CDT | Tornado Warning | OHX | Wilson | 24 min |
| May 5, 2:31 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Trousdale | 44 min |
| May 5, 2:42 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Hickman | 48 min |
| May 5, 2:46 AM CDT | Tornado Warning | OHX | DeKalb | 29 min |
| May 5, 2:48 AM CDT | Severe Thunderstorm Warning | OHX | Williamson | 42 min |
| May 5, 2:59 AM CDT | Severe Thunderstorm Warning | OHX | Putnam | 31 min |
| May 5, 3:00 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford | 45 min |
| May 5, 3:03 AM CDT | Flash Flood Warning | OHX | Davidson, Rutherford, Williamson | 3 hr |
| May 5, 3:06 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Maury | 44 min |
| May 5, 3:11 AM CDT | Severe Thunderstorm Warning | OHX | White | 34 min |
| May 5, 3:22 AM CDT | Severe Thunderstorm Warning | OHX | Warren | 48 min |
| May 5, 3:28 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Wilson | 32 min |
| May 5, 3:33 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Putnam | 42 min |
| May 5, 3:51 AM CDT | Severe Thunderstorm Warning | OHX | Cannon | 29 min |
| May 5, 3:55 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee | 50 min |
| May 5, 3:57 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee | 48 min |
| May 5, 4:04 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lincoln | 41 min |
| May 5, 4:08 AM CDT | Severe Thunderstorm Warning | OHX | Van Buren, Warren | 52 min |
| May 5, 4:12 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 33 min |
| May 5, 4:28 AM CDT | Severe Thunderstorm Warning | OHX | Franklin | 47 min |
| May 5, 4:36 AM CDT | Flash Flood Warning | OHX | Cumberland, White | 3 hr |
| May 5, 5:16 AM CDT | Severe Thunderstorm Warning | OHX | Franklin | 19 min |
| May 5, 5:43 AM CDT | Flash Flood Warning | OHX | Davidson, Rutherford, Williamson | 3 hr |
| May 5, 5:55 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Williamson | 50 min |
| May 5, 6:14 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 46 min |
| May 5, 6:42 AM CDT | Severe Thunderstorm Warning | OHX | Giles | 48 min |
| May 5, 6:50 AM CDT | Tornado Warning | OHX | Giles, Lawrence | 25 min |
| May 5, 7:00 AM CDT | Tornado Warning | OHX | Putnam | 30 min |
| May 5, 7:07 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall | 38 min |
| May 5, 7:16 AM CDT | Tornado Warning | OHX | Giles, Lincoln | 29 min |
| May 5, 7:24 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 51 min |
| May 5, 7:32 AM CDT | Severe Thunderstorm Warning | OHX | Fentress | 28 min |
| May 5, 7:33 AM CDT | Severe Thunderstorm Warning | OHX | Fentress | 27 min |
| May 5, 7:37 AM CDT | Tornado Warning | OHX | Franklin, Lincoln, Moore | 38 min |
| May 5, 8:01 AM CDT | Tornado Warning | OHX | Grundy | 14 min |
| May 5, 8:13 AM CDT | Tornado Warning | OHX | Franklin, Grundy | 42 min |
| May 5, 8:44 AM CDT | Severe Thunderstorm Warning | OHX | Lewis, Perry | 51 min |
| May 5, 9:02 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Perry | 43 min |
| May 5, 9:44 AM CDT | Severe Thunderstorm Warning | OHX | Wayne | 46 min |
| May 5, 10:03 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 42 min |
| May 5, 10:20 AM CDT | Severe Thunderstorm Warning | OHX | Giles | 40 min |
| May 5, 10:43 AM CDT | Tornado Warning | OHX | Giles, Lawrence | 47 min |
| May 5, 11:01 AM CDT | Tornado Warning | OHX | Lincoln, Marshall, Moore | 44 min |
| May 5, 11:46 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall | 44 min |
| May 5, 11:49 AM CDT | Tornado Warning | OHX | Franklin, Lincoln, Moore | 41 min |
| May 5, 12:09 PM CDT | Flash Flood Warning | OHX | Bedford | 81 min |
| May 5, 12:24 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Williamson | 51 min |
| May 5, 12:31 PM CDT | Tornado Warning | OHX | Coffee, Franklin, Grundy | 59 min |
| May 5, 1:04 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 26 min |
| May 5, 1:21 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 54 min |
| May 5, 1:48 PM CDT | Tornado Warning | OHX | Benton | 57 min |
| May 5, 1:52 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Williamson | 38 min |
| May 5, 2:29 PM CDT | Tornado Warning | OHX | Cheatham, Davidson, Williamson | 46 min |
| May 5, 2:38 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Humphreys | 52 min |
| May 5, 2:43 PM CDT | Tornado Warning | OHX | Perry | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.